For those who are curious about the iron issues:
I have shown an allergic reaction to both pill and IV form in the past. I spoke to one specialist who thought that I was probably only allergic to the IV because to be allergic to both is essentially unheard of. She advised me to get an allergist to work with, so I did. I met with him once, where in consultation with another doctor, a plan was drawn up.
Today we tried a liquid multivitamin with iron. My allergist has never worked with iron before, and not many have. There was no research on people allergic to both pills and IV, but lots on the IV and some recall reactions to the pills. But I did an iron challenge. Basically every 30-60 minutes I was to take a higher dose of the vitamin until we worked up to the full dose. I figured if we put it in my body slowly, that would be good and might eliminate my body from freaking out about it.
Anyway for my first dose, I had 1/8 of a teaspoon of liquid iron. 1 freaking 8th. And about 20 minutes in, I turned red, started itching and shaking (which at first everyone thought was me being nervous, but was part of my reaction). So I had to get benadryl. Then my oxygen levels dropped very minorly, but they couldn't take a chance and gave me a child's does of epinephrine. Things calmed down after some time. About 30 minutes later it looked as if the reaction might come back as the epi wore off - so then I was given predisone.
Where does this leave me now?
Well, if I want to try iron again, my allergist today recommends that I go to a university hospital with more specialized programs. And no matter where I went, I would need to receive in-patient treatment where basically they give me iron, I get the reaction, they try their best to keep it at bay and as long as I can keep breathing, we push through the reaction - starting with tiny doses and building up to a normal dose.
The doctor did mention that this was so rare, no other doctors would believe him and he wished he had pictures to prove it. Ugh. Of course.
I'm not sure if I will pursue further treatment or not. It seems like a lot of work. The biggest risk to long term iron-deficiency will be to my heart, which so far ::knock on wood:: is doing okay. It also makes me cold, tired, and cranky, but I might be that way so anyway, so who knows.
This might sound a tiny (or a lot) bit crazy, but right now I can't help but think this is one of the non-money-prices I paid to be treated for cancer - as other than some mild anemia at the end of pregnancy and after birth (where I bled out with each baby) I've never had these issues. I guess if being cold, tired, and sometimes crabby is where my body is at after cancer treatment, well, I will accept it. That doesn't mean I like it and wish it weren't different, just that I'm going to try to accept it and, as a doctor told me last year, this is my new normal.
I'm also feeling very frustrated. I took iron pills for maybe 6 months before the first reaction to the IV and then the reaction to the pills started. And I don't understand why, it suddenly seems, my body can't handle iron in any form (well, aside from food where iron naturally occurs). I had really high hopes going in today and just thought it was going to work. I won't tell you how many times I dropped the f-bomb after the allergic reactions started, but it was more than a couple. Thankfully, my husband was with me as a driver, just in case. So his presence there did help.
And now I'm going to go nap again, because the reaction uses quite a bit of energy and with the meds, well, I already napped for over 3 hours today. And I just have to tell my myself that it is what it is. I can't control how my body reacts to these things, just keep doing the things I can to help myself stay as healthy as I can within the confines of my own body.